Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

August 21, 2021Benton County, Morgan County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 21, 2021, 12:18 AM CDT for Benton County, Morgan County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 12:18 AM CDT (05:18 UTC)
Expired
Aug 21, 2021, 12:45 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Hail
0.50 in
Wind
50

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2926 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS83 KSGF 210518
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
1218 AM CDT Sat Aug 21 2021
 
MOZ055>057-067>069-210545-
Camden MO-Benton MO-Miller MO-Hickory MO-Morgan MO-St. Clair MO-
1218 AM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northern Hickory,
Benton, northwestern Miller, northeastern St. Clair, northwestern
Camden and Morgan Counties through 1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to near Lincoln to near Montrose.
Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lake of The Ozarks...             Truman State Park...
Truman Lake...                    Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Versailles...                     Village of Four Seasons...
Warsaw...                         Lake Ozark...
Lincoln...                        Cole Camp...
Stover...                         Osceola...
Laurie...                         Lowry City...
Hermitage...                      Sunrise Beach...
Wheatland...                      Cross Timbers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near lake of the Ozarks, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9241 3833 9232 3808 9268 3791 9356
      3821 9402 3821 9353 3851 9351 3853 9307
      3869 9306
TIME...MOT...LOC 0518Z 296DEG 42KT 3871 9275 3835 9325 3822 9389 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Hatch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:18 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 20, 10:18 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Springfield MO
1018 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Saturday)
Issued at 205 PM CDT Fri Aug 20 2021

An area of weak convection has continued to shift east today
across the Missouri Ozarks. This convection is occuring in an area
of weak isentropic ascent and along a gradient of steeper mid-
level lapse rates. This activity will continue to slowly shift
east into early this evening. Additional isolated activity will
be possible west of Highway 65 into this evening as isentropic
upglide begins to refocus farther west owing to a strengthening
low level jet across the central Plains.

Meanwhile, strong short wave energy will continue to pivot
northeast across the northern Plains. A surface cold front will
drop southeast through the central Plains with an area of
thunderstorms developing along this front this evening. These
storms will likely grow upscale and develop into a line due to
forcing along the front. There is good agreement within the CAMs
regarding this scenario.

These storms will then move into extreme southeastern Kansas and
western Missouri around, or shortly after midnight. While there is
an outside shot for a severe wind gust or two west of the I-49
corridor, these storms should be weakening in nature as they head
into the Missouri Ozarks. We will have to watch the potential for
locally heavy rainfall and flash flooding given high moisture
content in the atmosphere.

CAMs do then diverge regarding the fate of these storms Saturday
morning. Some CAMs bring the storms across the entire Ozark's
region while others break the line apart into smaller clusters.
Once the storms clear by later Saturday morning, most areas
should be dry for the rest of the day as a weak cold front shifts
south and east across most of the area. The one area we will have
to watch is the Missouri/Arkansas border for possible
redevelopment in the afternoon.

As for temperatures, we stuck with NBM numbers for now given
fairly limited spread in the models. One scenario we will have to
watch is the extent of remaining cloud cover on Saturday behind
morning convection as this could have an impact on temperatures.

.LONG TERM...(Saturday Night through Friday)
Issued at 205 PM CDT Fri Aug 20 2021

A warm front will then lift north across the area from later
Saturday night into Sunday. It is possible we see a few storms
with this feature, however most areas are expected to remain dry.
High temperatures should warm into the lower 90s over most areas
on Sunday, with some localized middle 90s possible across southern
Missouri.

The big story starting early next week will be a building ridge
of upper level high pressure across the middle and lower
Mississippi Valley. The WPC Cluster Analysis plots indicate strong
ensemble agreement in 500 mb heights through at least Wednesday.
Confidence is therefore very high that we will see warming
temperatures early next week.

Inspection of the ECMWF Extreme Forecast Index indicates a good
signal for above normal temperatures, especially from Tuesday into
Thursday. High temperatures in the middle to upper 90s therefore
appear quite likely for the early and middle portions of next
week, with afternoon heat indices in the 100 to 108 range. Heat
headlines may very well come into play. There will be low-end
chances for some afternoon convection, however subsidence beneath
the ridge will likely keep most areas dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1018 PM CDT Fri Aug 20 2021

A front and a line of showers and storms are currently located
from south central Kansas into north central Missouri. This
activity will move from northwest to southeast across the area
tonight into Saturday morning moving off to the south and east by
Saturday afternoon. Gusty winds will be possible with any storm
along with heavy down pours. This will result in brief lowering
of flight conditions into the MVFR/IFR range with any storm. Some
showers may linger behind the front briefly but overall the front
and this activity will move fairly quickly off to the south and
east. Winds will switch to the northwest behind the front. Flight
conditions will also improve after the showers and storms move
through the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, Aug 20, 10:14 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1014 PM CDT Fri Aug 20 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1014 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Showers and thunderstorms will move into and across the area from
northwest to southeast overnight tonight into Saturday morning.
The main risk with this activity will be frequent cloud to ground
lightning strikes and heavy down pours leading to the potential
for localized flooding. Strong to marginally severe storms
capable of gusty winds up to 50 to 60 mph and hail to the size of
pennies will also be possible with a few of the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few lingering thunderstorms will be possible Saturday morning
as the thunderstorm complex shifts out of the area. Additional
thunderstorms will be possible Saturday night into Sunday as a
warm front lifts north and back through the area. Limited
potential for thunderstorms will then continue for much of next
week.

Heat index values on Saturday and Sunday will be in the 100 to
105 degree range.

Heat index values are then expected to increase into the 103 to
108 degree range for Monday into Wednesday of next week with
temperatures warming into the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Aug 20, 11:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND DMG 3 E EVERTON             37.34N 93.64W
08/20/2021                   DADE               MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS SNAPPED OFF
            SOME TREE LIMBS.

&&

CRAMER
Local storm report, Aug 20, 11:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 E EVERTON             37.34N 93.64W
08/20/2021                   DADE               MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS SNAPPED SOME
            TREE LIMBS OFF.

&&

CRAMER
Special weather statement, Aug 21, 12:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
1218 AM CDT Sat Aug 21 2021

MOZ055>057-067>069-210545-
Camden MO-Benton MO-Miller MO-Hickory MO-Morgan MO-St. Clair MO-
1218 AM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northern Hickory,
Benton, northwestern Miller, northeastern St. Clair, northwestern
Camden and Morgan Counties through 1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to near Lincoln to near Montrose.
Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake of The Ozarks...             Truman State Park...
Truman Lake...                    Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Versailles...                     Village of Four Seasons...
Warsaw...                         Lake Ozark...
Lincoln...                        Cole Camp...
Stover...                         Osceola...
Laurie...                         Lowry City...
Hermitage...                      Sunrise Beach...
Wheatland...                      Cross Timbers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9241 3833 9232 3808 9268 3791 9356
      3821 9402 3821 9353 3851 9351 3853 9307
      3869 9306
TIME...MOT...LOC 0518Z 296DEG 42KT 3871 9275 3835 9325 3822 9389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:38 AM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.